What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 17, 2:26 PM EST, 2 hours 9 minutes earlier.
Area forecast discussion, Jul 17, 2:26 PM EST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Gray ME
326 PM EDT Wed Jul 17 2024
.SYNOPSIS...
Heat, humidity, and storms persist into this evening, but a
change in pattern will bring relief through late week. A cold
front passes this evening and tonight, bringing drier and
somewhat cooler conditions for the end of the week into the
weekend. High pressure builds in from the west with mostly dry
conditions forecast through the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Actual sfc front looks to be running from about Quebec City SW
to Buffalo at 19Z, and this will shift SE toward the CWA during
the afternoon and evening. Convection is breaking out along
various boundaries ahead of the front and will continue across
the CWA into this evening. Best forcing is currently to our SE
as wave is moving NE thru the 500 MB flow tracks from central PA
to near KALB by late afternoon, and then weakens. This should
help to produce better shear and stronger storms along its path,
but it won't move far enough N at peak strength to contribute
to to sever wx across the whole CWA, and thus the SVR watch in
place for just the srn half of NH this afternoon. I think the
current cluster of storms over the lower Hudson valley are the
ones we have to watch. There are some weaker TSRA from SW NH
into the ME mtns this afternoon, but otherwise it'll stay mostly
to partly sunny until the storms move in. It'll also stay hot
and humid until the storms arrive as well.
Convection will wind down from the NW zones by around 00Z, and
gradually end from NW-SE through the course of the evening,
although the sever threat will end by 00Z as well.. Think the
actual sfc front crosses too late to see much mixing to the sfc,
and we'll have to deal with one more warm and muggy night, with
patchy fog developing once the precip ends. Mins run from the
low to mid 60s in the mtns, to around 70 in srn NH and the ME
coast.
&&
.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
Thursday starts off with a lot of clouds, but they should begin
to erode during the morning especially away from the coast.,
where sunshine increases during the afternoon. Along the coast
it may take longer to clear completely as secondary move along
the front stalled to our S, but should see it become generally
clear by mid to late afternoon. In the mtns, Tds will drop off
into the mid to upper 50s during the morning, but it’ll take
until mid to late afternoon for that to happen in the S. Highs
will be lower than the last few days, but still warm in many
spots ranging from around 80 in the mtns to the mid to upper 80s
in S NH and on the ME coast, as W winds allow downslope
warming.
Expecting wide spread clearing Thu night with drier air moving
in and much more comfortable sleeping conditions , as mins range
from the low to mid 50s in the mtns to around 60 in the the
south. Patchy valley fog is also expected.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
A weak cold front will bring a low chance of showers to portions of
the region Saturday night into Sunday, but otherwise it looks pretty
quiet for Friday into the weekend. The highlight will be drier air
in place, making it less humid out, and daytime temperatures won't
be as hot. Highs will be generally in the 80s south of the
mountains, although a few southern areas could still reach 90
degrees on Saturday and Sunday. Nighttime will also offer relief
with lows primarily in the 50s to lower 60s, and northern valleys
may be even be able to dip into the upper 40s on a couple of nights
if the skies remain clear and winds stay light. Valley fog will also
be possible at night.
Going into next week, there may be enough of an increase in moisture
for a few showers to develop on Monday, but precip chances increase
moreso toward Tuesday and Wednesday of next week as low pressure and
a warm front lift toward New England. This is supported by the vast
majority of ensemble members from the ECMWF and GFS, but due to this
being toward the end of the forecast period and the inherit
uncertainty, will not go as high as the NBM on PoPs yet.
Temperatures look to remain near or slightly above normal from early
to midweek.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Short Term...Sct TSRA possible this afternoon into early
evening, and could cause temp flight restrictions at any
terminals, but expecting fog to develop after midnight at
KLEB/KHIE/KAUG, and KRKD, which should bring a period of LIFR in
the pre-dawn hours. VFR expected Thu and Thu night, except for
valley fog at KLEB/KHIE late Thu night.
Long Term...High pressure and drier air will bring mostly VFR
from Friday through Monday, but there may be some valley fog
during the night and early morning hours. A weak frontal
boundary may bring a few showers late Saturday night into
Sunday, but overall chances for these look low. Enough moisture
may be sufficient enough for additional showers Monday
afternoon.
&&
.MARINE...
Short Term...Winds diminish this evening, and stay below SCA
levels through Thu night.
Long Term...SCA conditions are currently not expected from
Friday through the middle of next week. N/NW winds will be in
place across the waters early Friday but will become more S/SW
by the afternoon as the seabreeze develops and as high pressure
becomes centered SE of the waters. Another weak frontal boundary
could cross the waters late Saturday and into Sunday, resulting
in another brief wind shift. High pressure looks to maintain
control over the waters early next week before a low pressure
potentially approaches toward the middle of next week.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Heat Advisory until 6 PM EDT this evening for MEZ012-018>024-
033.
NH...Heat Advisory until 6 PM EDT this evening for NHZ004-006-
008>010-012>015.
MARINE...None.
&&
NEAR TERM...Cempa
SHORT TERM...Cempa
LONG TERM...CombsHazardous weather outlook, Jul 17, 12:04 PM EST, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
104 PM EDT Wed Jul 17 2024
NHZ008>010-012>015-182000-
Merrimack-Belknap-Strafford-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
104 PM EDT Wed Jul 17 2024
...HEAT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 552 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for New Hampshire, central New
Hampshire and southern New Hampshire.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ012-018>024-033-NHZ004-006-182000-
Southern Oxford-Interior York-Central Interior Cumberland-
Androscoggin-Kennebec-Interior Waldo-Coastal York-Coastal Cumberland-
Interior Cumberland Highlands-Northern Carroll-Southern Carroll-
104 PM EDT Wed Jul 17 2024
...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine and northern New Hampshire.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
There is the possibility for strong thunderstorms this afternoon and
evening. The main threat will be strong winds and torrential rain.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
NHZ007-011-182000-
Sullivan-Cheshire-
104 PM EDT Wed Jul 17 2024
...SEVERE THUNDERSTORM WATCH 552 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central New Hampshire and
southern New Hampshire.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ007>009-013-014-025>028-NHZ001>003-005-182000-
Northern Oxford-Northern Franklin-Central Somerset-Southern Franklin-
Southern Somerset-Sagadahoc-Lincoln-Knox-Coastal Waldo-Northern Coos-
Southern Coos-Northern Grafton-Southern Grafton-
104 PM EDT Wed Jul 17 2024
This Hazardous Weather Outlook is for south central Maine, west
central Maine, western Maine and northern New Hampshire.
.DAY ONE...This afternoon and tonight.
There is the possibility for strong thunderstorms this afternoon and
evening. The main threat will be strong winds and torrential rain.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
ANZ150>154-182000-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
104 PM EDT Wed Jul 17 2024
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 17, 1:49 PM EST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Gray ME
249 PM EDT Wed Jul 17 2024
NHZ002-171915-
Southern Coos NH-
249 PM EDT Wed Jul 17 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL COOS COUNTY THROUGH 315
PM EDT...
At 248 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lancaster, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Berlin, Lancaster, Gorham, Jefferson, Dalton, Milan, Whitefield,
Randolph, Shelburne, Stark, and Northumberland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4448 7164 4448 7163 4447 7163 4449 7162
4460 7114 4439 7112 4437 7162
TIME...MOT...LOC 1848Z 262DEG 27KT 4443 7154
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BaronSpecial weather statement, Jul 17, 1:51 PM EST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Gray ME
251 PM EDT Wed Jul 17 2024
NHZ005-007>009-011-015-171930-
Merrimack NH-Belknap NH-Western And Central Hillsborough NH-
Cheshire NH-Southern Grafton NH-Sullivan NH-
251 PM EDT Wed Jul 17 2024
...STRONG THUNDERSTORMS WILL IMPACT SULLIVAN...SOUTHWESTERN
GRAFTON...CHESHIRE...NORTHWESTERN HILLSBOROUGH...NORTHWESTERN BELKNAP
AND NORTHWESTERN MERRIMACK COUNTIES THROUGH 330 PM EDT...
At 250 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Grafton to near Guilford Center. Movement was
east at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Keene, Claremont, Lebanon, Franklin, Jaffrey, Henniker, New London,
Meredith, Grafton, Charlestown, Enfield, Winchester, Canaan, Antrim,
Fitzwilliam, Ashland, Bradford, Dublin, Danbury, and Richmond.
This includes the following highways...
Interstate 89 between mile markers 19 and 53.
Interstate 93 between mile markers 62 and 74.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central and southern New Hampshire.
&&
LAT...LON 4292 7252 4295 7253 4300 7244 4305 7247
4308 7244 4312 7243 4315 7246 4325 7244
4331 7240 4333 7241 4366 7219 4370 7146
4311 7194 4272 7222 4273 7246 4276 7248
4277 7251 4286 7256
TIME...MOT...LOC 1850Z 261DEG 23KT 4360 7195 4276 7260
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CombsLocal storm report, Jul 17, 2:09 PM EST, 2 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
309 PM EDT Wed Jul 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM Hail 2 SE Winchester 42.75N 72.37W
07/16/2024 M1.00 Inch Cheshire NH Amateur Radio
Delayed report: Social media video of
penny-sized with some quarter-sized hail on
grass.
&&
PalmerSpecial weather statement, Jul 17, 2:36 PM EST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Gray ME
336 PM EDT Wed Jul 17 2024
MEZ012-013-020-021-172000-
Southern Oxford ME-Androscoggin ME-Southern Franklin ME-Kennebec ME-
336 PM EDT Wed Jul 17 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL KENNEBEC...
NORTHEASTERN ANDROSCOGGIN AND SOUTHEASTERN FRANKLIN COUNTIES THROUGH
400 PM EDT...
At 336 PM EDT, Doppler radar was tracking a strong thunderstorm near
Livermore Falls, or 9 miles northeast of Turner, moving east at 25
mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Turner, Jay, Belgrade, Livermore Falls, Manchester, Canton, Winthrop,
Leeds, Livermore, Chesterville, Fayette, Wayne, Mount Vernon,
Readfield, Vienna, and Rome.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4433 7023 4449 7027 4455 6990 4432 6984
TIME...MOT...LOC 1936Z 268DEG 24KT 4439 7017
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BaronSpecial weather statement, Jul 17, 2:50 PM EST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Gray ME
350 PM EDT Wed Jul 17 2024
MEZ007-012-172015-
Southern Oxford ME-Northern Oxford ME-
350 PM EDT Wed Jul 17 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL OXFORD COUNTY THROUGH
415 PM EDT...
At 350 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bethel, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Bethel, Rumford, Mexico, Hanover, Milton, Woodstock, Newry, Peru, and
Sumner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4440 7086 4448 7088 4459 7051 4441 7048
TIME...MOT...LOC 1950Z 262DEG 22KT 4445 7077
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BaronLocal storm report, Jul 17, 3:58 PM EST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
458 PM EDT Wed Jul 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM Tstm Wnd Dmg 1 NE Conway 43.98N 71.11W
07/17/2024 Carroll NH Public
Trees and wires down on east side rd. Time
estimated by radar.
&&
Palmer